Article Text

PDF
Seven years of cyanide ingestions in the USA: critically ill patients are common, but antidote use is not
  1. Vikhyat S Bebarta1,2,
  2. Rebecca L Pitotti1,
  3. Doug J Borys2,3,
  4. David L Morgan2,3,4
  1. 1Department of Emergency Medicine, Wilford Hall Medical Center, San Antonio, Texas, USA
  2. 2Central Texas Poison Center,Temple, Texas, USA
  3. 3Texas A & M University Health Science Center College of Medicine, Temple, Texas, USA
  4. 4Scott and White Memorial Hospital, Temple, Texas, USA
  1. Correspondence to Vikhyat S Bebarta, 23239 Crest View Way, San Antonio, TX 78261, USA; vikbebarta{at}yahoo.com

Abstract

Background Cyanide is a common toxin in structural fires and a salt that is ingested for suicide. However, most studies have focused on the effects of inhaled cyanide. The objective of this study was to describe the incidence of cyanide ingestions, symptoms, cardiac arrest and antidotal therapy used as reported to all US poison centres over 7 years.

Methods A retrospective review of cases over 7 years as reported to 61 poison centres in the USA was performed. Sole ingestions of cyanide were identified. A trained reviewer used a standard data collection sheet within a secured electronic database. Age, intent, clinical effects, treatments, antidotes and outcomes were recorded. One investigator audited a random sample of charts.

Results Out of 1741 exposures, 435 ingestions were identified. Most were male (68%) and the mean age was 34 years (range 1 month–83 years). 45% of cases were intentional, most commonly as a suicide attempt. 8.3% of cases died and 9% (38/435) of patients had cardiac arrest or hypotension. 13% of all cases and 26% of cases arriving at a healthcare facility received an antidote. In 35% of cases of cardiac arrest or hypotension, and in 74% of intentional ingestions, antidotes were not given.

Conclusions Suicide attempt was the most common reason for cyanide ingestion. Most of these patients died. Cardiac arrest or hypotension was common, but antidote use was not, particularly in critically ill patients. Research is needed to improve outcomes of cyanide-induced hypotension and cardiac arrest and to reduce barriers to antidote use.

  • Cyanide
  • overdose
  • poisoning
  • poison center
  • antidote
  • emergency care systems
  • emergency departments
  • major incidents
  • CBRN
  • mental health
  • toxicology

Statistics from Altmetric.com

Footnotes

  • Poster presentations at the Texas Chapter of Emergency Physicians(San Antonio, TX, March 2009) and North American Congress for Clinical Toxicology (San Antonio, TX, September 2009).

  • The authors have no financial support or financial interest in the subject matter discussed. The views expressed in this article are those of the authors and do not reflect the official policy or position of the Department of the United States Air Force, Department of Defense, or the US government.

  • Competing interests None.

  • Ethics approval This study was exempted by the IRB at Scott and White Memorial Hospital, Temple, Texas, USA.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Linked Articles

  • Primary survey
    Jonathan Wyatt